Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Pocatello, ID

April 7, 20185 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Apr 7, 2018, 7:26 PM MDT for 5 counties in Idaho. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2018, 7:26 PM MDT (01:26 UTC)
Expired
Apr 7, 2018, 7:46 PM MDT
In force
20 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Bonneville County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 123 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 7:30 PM MDTTSTM WND GST 06 W Driggs, IDKNOCKED OUT POWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.4 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WUUS55 KPIH 080126
SVRPIH
IDC019-043-051-065-081-080215-
/O.NEW.KPIH.SV.W.0002.180408T0126Z-180408T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
726 PM MDT SAT APR 7 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Northern Teton County in eastern Idaho...
  Southeastern Fremont County in southeastern Idaho...
  Southeastern Jefferson County in southeastern Idaho...
  Northern Bonneville County in southeastern Idaho...
  Southeastern Madison County in southeastern Idaho...

* Until 815 PM MDT

* At 726 PM MDT, a severe thunderstorm was located 8 miles east of
  Ririe or 11 miles northeast of Ririe Reservoir, moving northeast at
  60 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Felt, Tetonia, Heise, Tetonia Research Station and Green Canyon Hot
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4354 11164 4369 11178 4409 11105 4380 11105
TIME...MOT...LOC 0126Z 235DEG 51KT 4367 11161 

HAIL...<.75IN
WIND...70MPH
 
$$

AD/Huston
1 follow-up statement
834 
WWUS55 KPIH 080146
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
746 PM MDT SAT APR 7 2018

IDC019-043-051-065-081-080155-
/O.CAN.KPIH.SV.W.0002.000000T0000Z-180408T0215Z/
Teton ID-Fremont ID-Jefferson ID-Bonneville ID-Madison ID-
746 PM MDT SAT APR 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TETON...SOUTHEASTERN
FREMONT...SOUTHEASTERN JEFFERSON...NORTHERN BONNEVILLE AND
SOUTHEASTERN MADISON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds to 55 
mph are still possible with this thunderstorm.

LAT...LON 4354 11164 4369 11178 4409 11105 4380 11105
TIME...MOT...LOC 0144Z 235DEG 51KT 4383 11130 

$$

AD/Huston

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 2:13 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Apr 7, 2:13 PM MDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
213 PM MDT Sat Apr 7 2018

.SHORT TERM...Tonight through Sunday night.

Widespread rain is exiting the region. Hi resolution models
continue to show scattered thunderstorms developing this
afternoon. Would normally think with all of the rain and low
clouds around that there would be no way that we would get
unstable enough. However, the widespread rain and the low cloud
cover is moving east very fast, so maybe the hi resolution models
are not totally out to lunch. We have very strong winds off the
surface which will have an opportunity to mix down to the surface
late this afternoon into the evening. A wind advisory is in place
for the Snake Plain with the Arco Desert standing the best chance
of reaching advisory levels. Meanwhile, thunderstorms will not
have to grow to a very deep depth to tap into this wind and bring
severe thunderstorm winds to the surface. So, could be a very
"interesting" late afternoon and evening.

And then there's the flood potential. With some exceptions, as a
whole rainfall amounts look much lighter than forecasted.
Entertained the thought of dropping the flood watches. However, we
still have the thunderstorms to move through the region which may
deposit significant rainfall. High flows on area streams and creeks
are still possible.

Colder air works into the region behind the cold front and showers
remain possible on Sunday especially for the high country. Could see
1 to 3 inches of snow above 6000 feet. The colder air should ease
the flood threat to diminish for a day or two as we head into early
next week. Winds will be gusty on Sunday, and a wind advisory for
the Snake Plain may be necessary.

Valle

.LONG TERM...Monday Through Saturday.

With an active weather day to monitor today, largely blended the
ongoing long term forecast with the latest guidance, which resulted
in no major changes. Ridging will grant the region dry conditions
Mon into Tues afternoon, before a weak disturbance brings a chance
of rain and snow showers from west to east across SE Idaho Tues eve
into Wed morning. Showers may linger in the mntns Wed eve before a
stronger storm system and cold front push across the area Thurs,
possibly lingering into Fri. Continuing to watch Thurs afternoon/eve
for a possible high wind event with attendant risk for blowing dust.
Model runs today backed off ever so slightly on the wind, but it is
not unusual to see fluctuations this far out and will continue to
monitor overall model trends in the coming days. Forecast confidence
is low Fri and Sat. We should trend drier as Thursday's system
pushes east into the Plains, but a fair amount of moisture remains
in the model guidance. Overall, Thursday's system looks like the
strongest one for next week. Thurs-Sat look significantly cooler
behind the front. - KSmith/Valle

&&

.AVIATION...Area of widespread light rain that affected most
terminals this morning diminished/pushed east a couple hours ahead
of schedule, which should allow all TAF sites to trend back
toward VFR for the rest of the afternoon, tonight, and Sun
morning. Precip should end at KDIJ soon. Greatest concerns for
this afternoon into Sunday will be strong winds, especially at
KBYI/KPIH/KIDA, and the threat of isolated t-storms this
afternoon/eve. Any t-storm that affects a terminal will be capable
of producing strong, gusty, and erratic winds potentially in
excess of 50 knots. TAF amendments are possible as we closely
monitor this activity. Regional strong/gusty winds look likely to
continue Sun afternoon/eve as well. - KSmith/Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM MDT this evening for IDZ020-021.

Flood Watch through late tonight for IDZ018-019-023>025-031.

&&

In the hours before

Local storm report, Apr 7, 7:09 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
709 PM MDT SAT APR 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             IDAHO FALLS             43.49N 112.04W
04/07/2018  E1.00 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN IDAHO FALLS.

&&

KSMITH
Local storm report, Apr 7, 7:10 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
710 PM MDT SAT APR 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             1 N AMMON               43.49N 111.97W
04/07/2018  M0.25 INCH       BONNEVILLE         ID   TRAINED SPOTTER

&&

MH
Local storm report, Apr 7, 7:11 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
711 PM MDT SAT APR 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             1 NNE IDAHO FALLS       43.50N 112.03W
04/07/2018  M0.50 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            HEAVY RAIN

&&

MH
Local storm report, Apr 7, 7:18 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
718 PM MDT SAT APR 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             AMMON                   43.48N 111.96W
04/07/2018  E1.25 INCH       BONNEVILLE         ID   PUBLIC

            QUARTER AND HALF DOLLAR SIZE HAIL IN AMMON.

&&

KSMITH
Local storm report, Apr 7, 7:19 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
719 PM MDT SAT APR 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 S AMMON               43.47N 111.97W
04/07/2018  M1.00 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            ONE INCH HAIL.

&&

GKAISER
Local storm report, Apr 7, 7:26 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
726 PM MDT SAT APR 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             4 SSE RIRIE             43.58N 111.74W
04/07/2018  M0.75 INCH       BONNEVILLE         ID   TRAINED SPOTTER

&&

MH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 6:07 PM MDTTornado WarningPIHBingham, Bonneville, Butte23 min
Apr 7, 6:30 PM MDTTornado WarningPIHBingham, Bonneville30 min
Apr 7, 6:50 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison40 min
Apr 7, 7:32 PM MDTSpecial Weather StatementPIHBannock, Caribou, Franklin, Oneida58 min
Apr 7, 7:48 PM MDTSpecial Weather StatementPIHMadison, Teton42 min
Apr 7, 9:12 PM MDTSpecial Weather StatementPIHBear Lake18 min
Apr 8, 2:08 AM MDTAreal Flood WarningPIHClark18 hr
Apr 8, 2:19 AM MDTWind AdvisoryPIH17 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.